Sunday, July 19, 2009

"Dehydration" Can Be Serious!


It seems with cancer, as I guess with any other medical condition, you will hear your doctor tell you to watch out for possible ailments, but until you finally get them, you don't realize the complications that follow.


One such side effect from taking chemo treatments is diarrhea. I'm sure it's quite common but don't take it for granted without also keeping in mind that there can be serious consequences if it persists.


In my husband's case, too many dairy products and excess gravy along with his chemo does NOT make for a good combination. For others you may find your diarrhea is caused by completely different foods. Keep mindful though that if you do have continuous diarrhea for even a couple of days, it can lead to dehydration without your even realizing it.


Such was the case with us a few months back which ended him in hospital. Now we know different and there's always lots of Gatorade or similiar product in our refridgerator to rebuild electrolytes if dehydration is suspected. There is a high content of sugar in most of these drinks however, so if you have diabetes, always check with your doctor first. Bananas are another great source of potassium, as it is one of the most important electrolytes and it's always good to keep them on hand and eat regularly to avoid fluid loss.


Just thought I'd pass this along.....it's always good to be prepared for the unexpected! If you have any suggestions, please leave a comment and as I always say,
Ask your doctor about this at your next visit. He/she will recommend what is best!!!

1 comment:

Daria said...

Thanks for posting that ... the last couple of chemo cycles I've been experiencing mild diarrhea ...